10 years ago I had a liver transplant, before that for 1o years I lived with right upper quadrant pain due to what was considered end-stage liver failure. At the time, I was referred to a pain management specialist who put me on methadone (because he thought that was the best drug at the time for my liver). I had heart surgery in 1961 that gave me Hep C, ergo bad liver. They put in a liver that was too large for me & my bile duct was twisted,they tried untwisting it with a stint, it didn't work. So, I am now on 350mgs. of methadone per day for pain. I am medically dependent and went to a pain mgmt. doctor who decided to cut my dose in half immediately and then take me down 20mgs.every two weeks until I am at a dose that can be handled by Suboxone. I tried to explain to her that the only time I took suboxone, I experienced a severe breathing problem and swelling problem that was called Steven Johnsons Syndrome. She didn't care that was her suggestion as a pain management doctor which I asked my doctor for pain management so that I could drop my dose and because for some reason NY wants people on narcotics to see pain management doctors, and yes I would like to come down on my dose. I THINK IT IS TOO MUCH, AND HAVE BOUGHT MYSELF DOWN 2 PILLS A DAY. Look I am 66 years old with someone elses liver, a bad heart, a pacemaker, and chronic kidney disease. I really don't feel like being 6 feet under until I am ready. I have fought long and hard in my long life for life. The drug methadone has been working. I don't understand this pain management doctors ideas, or whether she cares or not. Does anybody have any ideas for me????
You really have a complex medical and surgical history.
With this in mind, it seems that discussing with your MD is the best way to know what her rationale may be regarding your medical treatment.
Please get your medical history records from the MD who documented Stevens-Johnson syndrome.
This is vitally important, and your MD cannot ethically or legally prescribe a medicine for you that has resulted in such a severe and serious adverse reaction.
For chronic pain patients to get treatment from pain management specialists seems, to me, the sensible way. Chronic pain is a distinct medical diagnosis and pain management specialists are really best trained to treat our pain.
Be aware that these specialists treat pain and not the underlying condition that is causing our pain.
With such a complex history, your primary care MD should be working along with your pain management MD to be sure that the proposed medical changes are not contra-indicated and are safe for you.
-Stevens-Johnson Syndrome- Stevens-Johnson syndrome is a rare, serious disorder in which your skin and mucous membranes react severely to a medication or infection. Often, Stevens-Johnson syndrome begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters, eventually causing the top layer of your skin to die and shed. Stevens-Johnson syndrome presents a medical emergency. Treatment focuses on eliminating the underlying complications. Recovery after Stevens-Johnson syndrome can take weeks to months, depending on the severity of your condition. If your doctor determines that your case of Stevens-Johnson syndrome was caused by medication, you'll need to permanently avoid the medication and all others related to it. Please keep us updated. I am concerned about you.
Oh, by the way, I had saved up the two pills that every day I did not take, and she wants them to last me 2 weeks. Then down 20 mgs every 2weeks until I am at a dose where I can be put in a hospital for detox and then be put on Suboxone (which I am (as I said before) allergic to. From what I understand Suboxone has no FDA approval for pain management. So what am I to do for the pain? She (the pain doctor) is adamant about this and my Priimary MD said I should do anything she says.
I totally agree with Beth. Any doctor who would knowingly put someone on a drug that they had had an allergic reaction to in the past is plain old nuts. Run away and report this so it happens to no one else.
Hi broice1947, Grace here!!I could'nt type fast enough to fit it all in .Sorry! Anyway ,I really hope you can talk with Her and make her see where your coming from ,especially if you had a reaction to Suboxone!!! Please keep me posted ! Maybe find a different Dr. even if it costs a little more ,it would be worth it! Gotta go ,it's bed time! Blessings,77grace
Hello Broice here, Well, right now I am sick as a dog, yet have made an appt. with a pain mgmt. doctor that my daughter is seeing for her burns. He likes to stick people first, then give a prescription to her of oxycontin. There is no place he can stick me, so maybe he will take me down slower to a more manageable dose. That is all I am asking. I know that I am medically dependent, But, I am now into my third day of coming down fast, And was up all nite throwing up. I can't type anymore. Wow, I caa't believe what coming from 350mgs to 100 mgs can do. Joyce
I thought some people would be in as bad a shape as me,. I can barely type, the only thing I wish for is for everybody to pray that his doctor comes thru this Friday. It is a long way off for me, because I'm the one who is suffering, Thanks to all of you for your strenths to help me thru the worst days of my life. And believe me I have had bad things happen to me. Nothing tears your mid and soul apart like stopping medical dependence. I wish there wasn't a DEA, I wish there weren't health depts. for doctors to answer to. I just want to be without pain and all I have been put is into pain. Thanks so much Beth,Annette, and Grace I wish you could be with me to hold me up[. I now have vertigo and had 1 seizure last nite. The next one I have I wil go to the hospital I am afraid my pacemaker or my kidneys will fail. No kidding. I don't want the hospital to think I am a druggie looking for drugs. But I gotta o what I gotta do. Love to all of you, Joyce
I am more scared then I have ever been. My pain is excruciating and I have been having lapses in time. I think I'm having seizures. When I wake up I am on the floor all of my body feeling like a freight train ran over me. Now everything hurts. Should I go to hospital or not. They really can't do anything for me. I don't know what to do.
I went to the local ER and they asked me what was wrong and I told them I have had 2-3 seizures and they said "well we cannot give you pain meds, and the seizures are probably fro the huge. drop in medication. We can give you a num,ber of a pain clinic, you can get dressed now" There really isn't anything they can do. So I called the PM clinic and they wanted my files before they will even see me. Those files are now in the Friday Doctors hands. So, I have to make it to Friday. This is the worst experience in my 66 years of life on this great big ball called earth. I really feel like laying down in the bathtub, turning on the hair dryer and dumping it into the water. feel so hopeless, and it is strange I don't miss the meds as ,much as the pain I am experiencing. I will wait til Friday and hope and pray for the best. Joyce
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.